• Users Online: 1581
  • Print this page
  • Email this page
CASE REPORT
Year : 2021  |  Volume : 5  |  Issue : 2  |  Page : 33-35

Iatrogenic phenytoin toxicity – Newer lessons learnt


1 Department of Anesthesia, Postgraduate Institute of Medical Education and Research, Chandigarh, India
2 Department of Anesthesia and Intensive Care, Postgraduate Institute of Medical Education and Research, Chandigarh, India

Correspondence Address:
Anjishnujit Bandyopadhyay
Department of Anesthesia, Level 4, Postgraduate Institute of Medical Education and Research, Chandigarh - 160 012
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sccj.sccj_33_20

Rights and Permissions

Phenytoin is a widely prescribed anti-epileptic drug (AED), but overdoses are common given its narrow therapeutic index. A 24-year-old male, a previously diagnosed case of seizure disorder on multiple AEDs, including phenytoin presented with breakthrough seizures to the medical emergency. The subsequent medical management of this patient led to an inadvertent iatrogenic overdose of phenytoin resulting in encephalopathy in this patient. Given our experience in this patient, we suggest using a newer class of AED for seizure control in a patient already on phenytoin, particularly if immediate therapeutic plasma phenytoin level monitoring is not readily available.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed502    
    Printed6    
    Emailed0    
    PDF Downloaded64    
    Comments [Add]    

Recommend this journal